aHUS relapse, unusual symptoms follow pausing of Soliris for young boy
Death of bone tissue, gallstones tied to disease activity after therapy suspended
A boy with atypical hemolytic uremic syndrome (aHUS) experienced a disease relapse followed by unusual symptoms, including bone tissue death and gallstones, after pausing treatment with Soliris (eculizumab).
His case was described in the report, “Bilateral hip osteonecrosis and cholelithiasis after eculizumab discontinuation in atypical haemolytic uraemic syndrome,” published in the journal Nefrología.
Soliris, an approved aHUS treatment, works to block the activation of the complement cascade, a group of immune proteins whose abnormal activation helps to drive the disease. The therapy is given by an infusion directly into the bloodstream every other week. It’s marketed by AstraZeneca, which was not involved in this report.
Pediatric aHUS patient on Soliris had no known disease-causing mutations
A trio of scientists in Spain described the case of an 8-year-old boy with neonatal onset aHUS, meaning that the disease manifested shortly after his birth. Comprehensive genetic testing to look for aHUS-associated mutations was carried out, but failed to identify any known causative mutations.
The boy began treatment with Soliris as an infant, which was effective at controlling his disease — markers of kidney health improved with treatment, while blood markers of disease activity decreased.
His disease remained in remission over a few years of continuous Soliris treatment. When the boy was 3.5 years old, Soliris was stopped. A few months later, however, he had a disease recurrence and was admitted to the hospital due to acute kidney failure. Treatment with Soliris was resumed, which effectively normalized markers of kidney damage.
A year after the relapse, an unrelated medical evaluation showed signs of osteonecrosis — bone tissue death, usually due to a loss of blood supply — in both of the boy’s femoral heads (the top of the thigh bone connecting it to the hip joint). He also was found to have gallstones, which are hard deposits that form in the gallbladder.
Based on the stage of the abnormalities by the time they were discovered, and after ruling out other potential explanations, clinicians determined that osteonecrosis and gallstones most likely developed as a result of disease activity during the relapse while the patient was not using Soliris.
“We describe the course of a boy with [aHUS] with no mutation in the complement system, who presented with two unusual extrarenal [non-kidney] complications; osteonecrosis of both femoral heads and [gallstones], resulting from a relapse of aHUS caused after suspending [Soliris] treatment,” the researchers wrote.
Over the years since, the boy’s disease has remained stable with continued Soliris treatment.